Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 80, NWS Honolulu, HI

March 18, 2006Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 18, 2006, 10:55 AM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2006, 10:55 AM HST (20:55 UTC)
Expired
Mar 18, 2006, 2:00 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Kauai County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 8.9 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2006-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 860 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2006-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
860 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 182054
FFWHFO
HIC007-190000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1055 AM HST SAT MAR 18 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 200 PM HST

* AT 1045 AM HST...RAIN GAGES AT KOKEE AND HANALEI SHOWED HEAVY
  SHOWERS FALLING AT RATE OF 1 TO 2 INCHES PER HOUR. WEATHER RADAR 
  INDICATES RATES IN EXCESS OF 3 INCHES PER HOUR NEAR ANAHOLA. THE 
  GROUND ON KAUAI REMAINS SATURATED AND RESERVOIRS ARE AT 
  CAPACITY...SO ANY ADDITIONAL RAINFALL WILL PRODUCE RUNOFF.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HAENA...WAINIHA...KILAUEA...PRINCEVILLE...NA PALI STATE PARK...
  MOLOAA...KALALAU VALLEY...AND THE AREA AROUND KA LOKA AND MORITA 
  RESERVOIRS.

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.

MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 145 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2209 15979 2203 15953 2205 15925 2223 15932
      2226 15955 2217 15974

$$
1 follow-up statement
000
WGHW70 PHFO 182326
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
125 PM HST SAT MAR 18 2006

HIC007-190000-
ISLAND OF KAUAI IN KAUAI COUNTY-
125 PM HST SAT MAR 18 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 200 PM HST...

SCATTERED HEAVY SHOWERS HAVE DIMINISHED ACROSS THE NORTH SHORE OF 
KAUAI...BUT RUNOFF FROM EARLIER RAINFALL WILL CONTINUE OVER THE 
NEXT HOUR. THE HANALEI RIVER GAGE CRESTED AT 6 FEET AROUND NOON AND 
REMAINS ABOVE 5 FEET.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HAENA...WAINIHA...KILAUEA...PRINCEVILLE...NA PALI STATE PARK...
MOLOAA...KOKEE...KALALAU VALLEY AND ANAHOLA.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF
STREAMS...HIGHWAYS...UNDERPASSES AND LOW LYING AREAS.

MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO
CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR
WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T
DROWN.

ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY
TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP
NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING.

A FLASH FLOOD WATCH CONTINUES FOR THE STATE OF HAWAII.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA SOURCES FOR THE
LATEST SEVERE WEATHER INFORMATION. REPORT FLOODING TO THE POLICE OR
CIVIL DEFENSE OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE.

THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 200 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2209 15979 2203 15953 2205 15925 2223 15932
      2226 15955 2217 15974

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 18, 10:00 AM HST, 55 minutes earlier.

Area forecast discussion, Mar 18, 10:00 AM HST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST SAT MAR 18 2006

.SYNOPSIS...
AN UPPER TROUGH TO THE WEST OF THE ISLANDS WILL CONTINUE THROUGH THE
FORECAST PERIOD. THIS WILL KEEP WINDS GENERALLY LIGHT WITH A FEW
LOCALLY HEAVY SHOWERS FORMING MAINLY DURING THE AFTERNOON AND
EVENING HOURS FAVORING MAUKA AND CENTRAL AREAS OF THE ISLANDS.

&&

.DISCUSSION...
AN UPPER TROUGH REMAINS OFF TO THE WEST OF THE MAIN ISLAND CHAIN.
THIS TROUGH REMAINS OFF TO THE NORTHWEST...AND THE GFS STARTS TO
DEVELOP A CUTOFF IN THE MID AND UPPER LEVELS LATE ON
SUNDAY...HOWEVER SOUTHWEST FLOW CONTINUES ACROSS THE ISLAND CHAIN.
VERY LITTLE CHANGE IS FORECASTED IN THE MID TO UPPER LEVELS. THIS
SUPPORTS A CONTINUATION OF THE CONVECTIVE PATTERN OVER THE STATE OF
HAWAII.

A BOUNDARY REMAINS OVER THE WESTERN ISLANDS AND IS WELL NOTED THIS
MORNING AS CONVECTION IS DEVELOPING ALONG IT. THE GFS DEVELOPS A LOW
SLOWLY...ORGANIZES AND SLIDES NORTHEAST TOWARDS THE ISLAND CHAIN.
THE OTHER MODELS SOLUTIONS ARE...THE NAM AND ECMWF JUST LEAVES A
WEAK TROUGH OVER THE WESTERN ISLANDS...THE NOGAPS DEVELOPS THE
SURFACE LOW WELL NORTH OF A KAUAI. ALL THE MODELS AGREE THAT A
BOUNDARY REMAINS IN PLACE OVER THE WESTERN ISLANDS. AGREE WITH HPC
THAT THE GFS IS TRYING TO OVER-DO THE SOLUTION FOR THE SURFACE
LOW...SPINNING IT INTO A CLOSED CIRCULATION. FEEL THAT GFS DOESN/T
HAVE A GOOD HANDLE ON IT. GOING TO LEAN TOWARDS ECMWF FOR THE UPPER
PATTERNS THROUGH THE FORECAST PERIOD...AND IN THE SHORT TERM GOING
TO HAVE TO RELY ON THE SATELLITE TO PICK UP ON THE MINOR FEATURES
DRIVING THE CONVECTION AND EXTRAPOLATE THEM FOR THE FORECAST.

FOR THIS MORNING WILL HAVE TO UPDATE THE FORECAST FOR CURRENT TRENDS
ACROSS THE STATE. CONVECTION IS FIRING ALONG THE BOUNDARY WHICH IS
ALIGNED FROM SOUTHWEST OF KAUAI...OVER THE ISLAND EXTENDING
NORTHEASTWARD. THE CONVECTION SHOULD BE ENHANCED BY THE SHORTWAVE
WHICH IS DIGGING INTO THE UPPER TROUGH. AS THIS WAVE PASSES THROUGH
THE AREA IT STRENGTHENS. THE LOW LEVEL CONVERGENCE ALONG THE SURFACE
BOUNDARY WILL BE THE FOCUS WHERE THE CONVECTION WILL FIRE. THE MAIN
PROBLEM WILL BE THE MOVEMENT OF THE BOUNDARY IF ANY EAST OR WEST
FROM IT/S CURRENT LOCATION. IF THE BOUNDARY REMAINS IN PLACE KAUAI
COULD BE IN FOR MORE CONVECTION AND POSSIBLE HEAVY RAINFALL OVER THE
REGION. THIS MORNING/S SOUNDING OUT OF LIHUE IS A LITTLE MORE STABLE
THAN IN THE RECENT HISTORY...HOWEVER WITH THAT SAID STILL IS
SUPPORTING AMPLE CONVECTIVE AVAILABLE POTENTIAL ENERGY...AND FAIR
CONVECTIVE PARAMETERS. EVEN THE HILO SOUNDING IS UNSTABLE THIS
MORNING. A RECENT ACARS SOUNDING ON AN OUTBOUND FLIGHT FROM HONOLULU
INTERNATIONAL SHOWS AN UNSTABLE ATMOSPHERE FOR THE CENTRAL ISLANDS.
GOING TO KEEP THE CURRENT SCATTERED WORDING IN THE FORECAST FOR
SHOWERS AND UPDATE TO ADD A CHANCE OF THUNDER THIS AFTERNOON WITH
LOCALLY HEAVY RAINFALL POSSIBLE.

FLASH FLOOD WATCH IS SET TO EXPIRE THIS AFTERNOON. THE HIGHEST
PROBABILITY OF FLOODING IS OVER THE WESTERN ISLANDS...BUT THE
REMAINING ISLANDS ARE NOT OUT OF THE WOODS WITH ALL THE INSTABILITY
AROUND. THE QUESTION REMAINING WITH THE FORECAST TEAM IS WHETHER TO
EXTEND THE FLOOD WATCH...AND FOR WHICH REGIONS. MAUI COUNTY AND THE
BIG ISLAND HAVE NOT SEEN ANY FLOODING IN THE PAST FEW DAYS. THE
CONVECTIVE PATTERN FAVORS MAUKA AND CENTRAL REGIONS OF THE ISLANDS
AND LESS ON THE WINDWARD. THEREFORE EVEN OAHU IS QUESTIONABLE SINCE
THE WINDWARD AREA ISN/T AS LIKELY TO RECEIVE THE HEAVY RAIN AS THE
CENTRAL AND LEEWARD OAHU. WILL HOLD OFF UNTIL THIS AFTERNOON FOR ANY
CHANGES TO THE WATCH. DO EXPECT THAT THE WESTERN ISLANDS WILL REMAIN
IN THE WATCH...HOWEVER COULD ALLOW THE WATCH TO EXPIRE FOR THE
EASTERN AND CENTRAL ISLANDS.

TONIGHT THROUGH MONDAY...THE UPPER TROUGH CONTINUES TO SPIN IMPULSES
THROUGH THE FLOW TOWARDS THE ISLANDS AND THE SURFACE BOUNDARY WILL
MOVE VERY LITTLE THEREFORE EXPECT MORE OF THE SAME.

TUESDAY THROUGH THE REMAINDER OF THE WEEK...THE UPPER TROUGH REMAINS
TO THE WEST AND THE SURFACE BOUNDARY WILL CONTINUE OVER THE ISLAND
CHAIN. THIS WILL LEAD TO MORE SHOWERS AND LOCALLY HEAVY RAINFALL AT
TIMES...THEREFORE LITTLE CHANGE IS EXPECTED.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH...ALL ISLANDS THROUGH THIS AFTERNOON.

&&

PROTON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 10:42 AM HSTSpecial Marine WarningHFO56 min
Mar 18, 1:30 PM HSTSpecial Marine WarningHFO60 min

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.